New York, 2002

Damaging Wind in New York, August 16, 2002

August 16, 2002 · NWS BGM · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 16, 7:45 PM EST, 0 minutes earlier.

Area forecast discussion, Aug 16, 7:45 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
845 PM EDT FRI AUG 16 2002

SCATTERED CONVECTION THIS EVENING ACROSS THE AREA...MAINLY ACROSS
NRN/ERN ZONES. UPDATED TO KEEP MENTION OF TSTORMS IN FORECAST UNTIL
MIDNIGHT AND ADJUSTED LOWS SLIGHTLY. REST OF FORECAST UNCHANGED.

VAN AUSDALL

--------------------------PREVIOUS DISCUSSION---------------------

MODERATELY UNSTABLE AIRMASS WILL LAST INTO THE EVENING WITH WEAK
WAVES TRICKLING BY MAINLY TO OUR SOUTH AND EAST...AND GONE BY
MIDNIGHT. WITH ONGOING CONVECTION EXPECTED AT PRESS TIME...WILL
CARRY AN REST OF THE DAY PERIOD WITH ISOLATED STORMS.
OTHERWISE...STABILIZATION AND WK RIDGING DVLPG ALOFT TONIGHT WILL
QUELL OVERNIGHT CONVECTION...OR AT LEAST KEEP IT < 20 PCT COVERAGE.
WL MAINTAIN DRY BUT WARM AND MUGGY FCST FOR THE NIGHT.

SATURDAY IS A TRICKY FCST WITH MODERATE DESTABILIZATION EXPECTED
ONCE AGAIN. NO APPRECIABLE TRIGGER NOTED WITH NVA OVER AREA UNTIL
LATE AFTERNOON WHEN MIDLVL WAVE NOW OVER EAST TX LIFTS INTO PA. THIS
WILL LIKELY SPAWN SCATTERED TSRA FROM TN TO PA WHICH MAY AFFECT
NORTHEAST PA ZONES AND PART OF THE SOUTHERN TIER LATE IN THE DAY.
ETA AND AVN HAVE TRENDED WEAKER AND FURTHER SOUTH WITH THIS FEATURE
ON LAST COUPLE RUNS. THIS LEAD WAVE SCOOTS EAST SAT NIGHT...THEN
LEADING EDGE OF THE HEAT AND HUMIDITY BREAKING AIRMASS ARRIVES
SUNDAY.

THIS COLD FRONT WILL FOLLOW SIMILAR TRENDS OF ITS PREDECESSORS THIS
SUMMER AND WILL PROBABLY BE RATHER INEFFECTIVE AT PRODUCING MUCH
NEEDED PRECIPITATION. UPR SUPPORTING LOW AND ASSOCIATED JETSTREAK
MOVES WELL NORTHWEST OF THE FRONT. MDLS SHOW AREA UNDER NVA
INFLUENCE ALL DAY AND ETA TRENDS HAVE WEAKENED LIFT ALONG THE FRONT
WITH LTL QPF. AVN HAS BETTER RUN-RUN CONSISTENCY AND HAS STRONGER
DEPICTION OF LLVL CONVG ALONG WITH A STRIPE OF LIGHT QPF. IT TOO
INDICATES UNFAVORABLE UL SUPPORT AND DROPPED POPS LAST 3-4 RUNS. I
SUSPECT THIS TREND WILL CONTINUE AND WE WILL SEE MAINLY SCATTERED
CONVECTION OR PERHAPS BROKEN LINE SEGMENTS AS THIS ROLLS THROUGH SUN
AFTN. ALTHOUGH THE TRENDS ARE STARTING TO SHOW LITTLE FANFARE WITH
FROPA...AVN DOES STILL HAVE DECENT LLVL SUPPORT ALONG THE FRONT AS
IT PLOWS INTO A SUPERCHARGED AIRMASS. I THINK AT THIS TIME THAT
WARRANT LTL CHANGE TO A LATE DAY 2 FCST. IM SATISFIED TO LET THE
LIKELY POPS RIDE FOR NY ZNS UNTIL WE SEE ANOTHER MDL RUN OR TWO...
BUT WL BACK OFF ON SRN EDGE OF FRONT OVER NEPA ZONES TO SCT CHANCES.

EARLY NEXT WEEK LOOKS MAINLY DRY...REFRESHING AND NEAR SEASONABLE ON
TEMPERATURES ALTHOUGH WE WILL HAVE TO KEEP AN EYE ON UL TROF WHICH
PICKS UP A WEAK MIDWEST LOW ON MONDAY AND MOVES IT EAST ALONG THE
OLD BAROCLINIC ZONE. CURRENTLY LOOKS FAR ENOUGH SOUTH WITH HIGH PRES
DOMINATING THE NORTHEAST.

FCST TEMPS TOO LOW TODAY...WITH FINGER LAKES SOARING INTO THE LOW
90S AND VALLEYS ELSEWHERE DOING THE SAME. MOS GUIDANCES LIKELY TOO
LOW ON SATURDAY IN THE SIMILAR AIRMASS...SO WILL BUMP UP A CAT.

.BGM...NONE.

BREWSTER

In the hours before

Special weather statement, Aug 16, 7:32 PM EST, 13 minutes before
NYZ009-037-170130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
832 PM EDT FRI AUG 16 2002

...A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL MOVING
INTO THE AREA...

AT 826 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL...NEAR
CAMDEN....OR ABOUT 16 MILES WEST OF FLORENCE....MOVING EAST AT 35
MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
POINT ROCK AND GLENMORE AT 900 PM.
NORTH WESTERN AND AVA AT 915 PM.
ALDER CREEK AND REMSEN AT 930 PM.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oneida

When
August 16, 7:45 PM EST to 8:45 PM EST
Where
Oneida County, Camden
Measured
55 kt (63 mph)
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
43.333, -75.750

Trees and wires down countywide. Towns affected included Camden, Verona, Blossvale, Lee, Taberg, Rome, Ava, Trenton, Vienna, Whitesboro, Whitesfield, and Deerfield. Lee was hit particularly hard. On Davidson Road in Lee, a tree took down wires before landing on a house. 10,000 customers were without power. Television station WKTV got knocked off the air for several minutes after lightning struck the transmitter located in Deerfield on Smith Hill Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312592.